Florida, 2009

Tornado in Florida, July 27, 2009

July 27, 2009 · NWS TBW · 1 event in 1 county or zone

High pressure ridging across the area allowed for an early sea breeze development near the coast. Showers and thunderstorms developed along the boundary and allowed several waterspouts to form along with some strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area allowed for an early sea breeze development near the coast. Showers and thunderstorms developed along the boundary and allowed several waterspouts to form along with some strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 27, 8:08 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 8:08 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
908 AM EDT MON JUL 27 2009

.DISCUSSION...DEEP AND PERSISTENT WSW FLOW ALOFT WILL KEEP A VERY
MOIST AND UNSTABLE ATMOSPHERE IN PLACE TODAY. MORNING SOUNDING
SHOWING 2.16 PWATS AND OVER 5000 CAPE. ALREADY HAVE NUMEROUS
CHANCES IN THE ZONES TODAY WITH MAX TEMPS FORECASTED IN THE UPPER
80S COASTAL TO LOWER 90S INLAND. CURRENT FORECAST IS ON TRACK SO
HAVE NO UPDATE PLANNED.

&&

.AVIATION...EXPECT AREAS OF MVFR WITH LOCALLY IFR CIGS/VSBYS AND
GUSTY WINDS IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY...OTHERWISE VFR CONDITIONS SHOULD PREVAIL OUTSIDE OF
CONVECTION.

&&

.MARINE...BUOYS REPORTING GENERALLY SE WINDS AT 5 TO 10 KNOTS ALONG
THE COAST AND WNW WINDS AROUND 5 KNOTS OFFSHORE THIS MORNING. SEAS
ARE LESS THAN 2 FEET. WINDS SHOULD BECOME MORE S/SW THIS AFTERNOON
ESPECIALLY NEAR THE COAST WITH WIND SPEEDS AND SEAS REMAINING
LIGHT. WILL ADJUST WINDS TO THE AFTERNOON PERIOD FOR THE
UPDATE...BUT OTHERWISE FORECAST IS ON TRACK WITH NO OTHER
CHANGES PLANNED.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Jul 27, 3:30 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
430 AM EDT MON JUL 27 2009

FLZ039-042-043-048>052-055>057-060>062-065-272030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
430 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE SEA BREEZE BOUNDARY THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY CONTAIN GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT.  WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH
AFTERNOON ALONG THE SEA BREEZE BOUNDARY AND INCREASE IN COVERAGE
THROUGH THE EARLY EVENING HOURS. A FEW STORMS EACH DAY COULD
BECOME STRONG...WITH THE PRIMARY THREAT BEING GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MCNATT

The radar

The Tampa radar (KTBW), 36 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hillsborough

When
July 27, 10:27 AM EST to 10:28 AM EST
Where
Hillsborough County, 0.54 mi SSW of Rocky Creek to 0.55 mi SSW of Rocky Creek
Rating
EF0
Path length
0.19 mi
Path width
30 yd
Reported by
Public
Coordinates
27.973, -82.605

A waterspout formed north of the Courtney Campbell Causeway and moved southeast across the road then dissipated just south of the causeway. Photographs from the public suggest the spout crossed the causeway. There were no reports of damage to vehicles as traffic slowed or stopped on either side of the storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185842.